Wyoming, 2019

Winter Weather in Wyoming, May 8 to 9, 2019

May 8 to 9, 2019 · NWS CYS · 1 event in 1 county or zone

An upper trough coupled with colder air pushed over the forecast region with enough moisture to make for initially rain then snow across the region. Much of the forecast area received under warning criteria snow with higher sun angle and previous warm days limiting accumulation on many area roadways.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An upper trough coupled with colder air pushed over the forecast region with enough moisture to make for initially rain then snow across the region. Much of the forecast area received under warning criteria snow with higher sun angle and previous warm days limiting accumulation on many area roadways. Wyoming Highway Patrol troopers were investigating a previous crash near mile marker 129 along Interstate 25 when an approaching vehicle lost control of their vehicle from slush-covered roadway and crashed into the patrol car. Troopers sustained minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 8, 4:20 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, May 8, 4:20 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
520 PM MDT Wed May 8 2019

.UPDATE...
Issued at 508 PM MDT Wed May 8 2019

...Please see latest 0Z aviation discussion...

&&

.SHORT TERM...(This evening through Friday)
Issued at 330 PM MDT Wed May 8 2019

Current surface obs and KCYS radar loop shows brief rain showers
east of Interstate 25 where temperatures have held steady in the
upper 30s to low 40s today. Precipitation gradually transitions
to snow/rain mix or all snow as you head west towards Cheyenne and
Laramie and further west towards Rawlins. Thankfully, any snow
accumulations have been confined to the grassy and elevated
surfaces so far today with limited, if any, travel impacts. Models
show a disorganized system over the area with hardly any movement
today. Expect this to slowly change tonight as a secondary upper
level trough digs southward over Wyoming/Utah, which will result
in some warm air advection aloft, with light to moderate
overrunning, as the main disturbance aloft retrogrades into the
Great Basin region on Thursday. For now, cool temperatures will
continue with periods of light snow/rain transitioning to mostly
snow above 5000 feet. Based on current models, including high res
and ensembles, expect snowfall to become more widespread and
steady towards early Thursday morning. This 6 to 10 hour window
may be enough to result in some slick roads across the mountains
including the I-80 summit and even 1 to 2 inches of snow down to
6000 feet just after midnight tonight through Thursday morning and
even Thursday afternoon. Having said that, previous forecast
looks on track with 4 to 9 inches of snow in the mountains with
locally higher amounts across portions of the Laramie Range and
the east facing ridges of the Snowy Range. Generally expected 1 to
3 inches of snow the high valleys and high plains, including the
I-25 corridor. Little if any snow accumulation expected further
east into western Nebraska. Added the northern Snowy Range
foothills to the advisory since the snow today has stuck to the
ground pretty well west of Laramie. Do not expect major travel
impacts, but some slick spots are expected above elevations of
7500 feet.

Another chilly day on Thursday, although winds will be a bit
lighter compared to today. Highs in the mid 30s to mid 40s are
expected, warmest further east across far eastern Wyoming and
western Nebraska. High res models show a decent chance of daytime
rain/snow shower activity during the afternoon, mainly across the
eastern plains. Snow or rain/snow mix may hang on into Thursday
evening across portions of southeast Wyoming, but expect this
activity to gradually taper off to light sprinkles or flurries
after midnight late Thursday night. Temperatures by early Friday
morning will likely be below freezing for most locations, but all
areas still experience a later freeze in May on average, so will
hold off on any Freeze headlines.

All models show the next warming trend beginning on Friday as
conditions improve and cloud coverage gradually decreases during
the day. Went a few degrees above guidance on Friday due to the
high mid-May sun angle, but highs will still be 10 to 15 degrees
below normal for the day and generally in the 50s to low 60s.

.LONG TERM...(Friday night through Tuesday)
Issued at 400 AM MDT Wed May 8 2019

Cyclonic flow over the CWFA Friday night into Saturday morning
could start us off with cloudy conditions...but do expect the
clouds to decrease through the evening hours. Temperatures
warming for Saturday as 700mb temperatures climb above freezing.

Pretty nice day Sunday as 700mb temperatures climb to +3 to +5C.
Low to mid 70s for the Panhandle with 60s widespread in southeast
Wyoming.

Next chance for precip looks to be mid week as another system
moves into the area. Could see some afternoon convection Tuesday
ahead of this next system. Did continue some convection in the
mountains. Better chances Wednesday when the main system moves
into the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 508 PM MDT Wed May 8 2019

IFR and LIFR ceilings and visibility will continue through the
night due to snow and rain showers. Fog might be thrown into the
mix early tomorrow morning with ample surface moisture.
Precipitation will not begin to taper off towards the end of the
0Z TAF period. Ceilings and visibility will begin to improve
midday tomorrow to MVFR.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Wed May 8 2019

Minimal fire weather concerns over the next 5 days. Cool
temperatures and an ongoing chance for rain and snow are expected
through Thursday with some snow accumulations in the mountains.
A slow warming trend is expected this weekend along with drier
conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until noon MDT Thursday for WYZ103-110-
     114-116.

NE...None.
&&

UPDATE...CW
SHORT TERM...TJT
LONG TERM...GCC
AVIATION...CW
FIRE WEATHER...TJT
Hazardous weather outlook, May 8, 7:55 AM MST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
855 AM MDT Wed May 8 2019

WYZ101-103>107-109>119-091500-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
855 AM MDT Wed May 8 2019

This hazardous weather outlook is for portions of southeast
Wyoming, mainly along and west of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Snow will continue for elevations above 7000 feet today, with rain
changing to snow down to 5000 feet by this evening. Some snow
accumulation is expected, but little if any snow will accumulate
on the roads below 7000 feet. A Winter Weather Advisory remains in
effect tonight for the mountains including the Interstate 80
summit west of Cheyenne.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow or rain and snow mix will continue through most of the day
Thursday, although it will diminish in intensity by the
afternoon. Little or no additional snow accumulation is expected,
although high elevation roads and mountain passes may be icy and
partially snow covered. Drier and warmer weather is expected for
the weekend.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-091500-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
855 AM MDT Wed May 8 2019

This hazardous weather outlook is for western Nebraska and extreme
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Occasional patchy fog is expected today and tonight with
visibilities lowering below 1 mile at times.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Rain may change to snow for a period of time early Thursday,
mainly over the Pine Ridge and Wildcat Hills between Scottsbluff
and Kimball.

.Spotter information statement...

Spotter activation will not be required at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Converse County Lower Elevations

When
May 8, 6:05 PM MST to May 9, 1:09 PM MST
Where
Converse County Lower Elevations forecast zone
Injuries
0 direct, 2 indirect
Reported by
Law Enforcement
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Wyoming Highway Patrol troopers were investigating a previous crash near mile marker 129 along Interstate 25 when an approaching vehicle lost control of their vehicle from slush-covered roadway and crashed into the patrol car. Troopers sustained minor injuries. Area CoCoRaHS observer had over one inch of snowfall from the winter weather event.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812817.